Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Maximum principles, gradient estimates, and weak solutions for second-order partial differential equations

Author: William Bertiger
Journal: Trans. Amer. Math. Soc. 238 (1978), 213-227
MSC: Primary 35B45; Secondary 35D99, 35J15
MathSciNet review: 482916
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Weak solutions to second order elliptic equations and the first derivatives of these solutions are shown to satisfy $ {L^p}$ bounds. Classical second order equations with nonnegative characteristic form are also considered. It is proved that auxiliary functions of the gradient of a solution must satisfy a maximum principle. This result is extended to higher order derivatives and systems.

References [Enhancements On Off] (What's this?)

  • [1] Avner Friedman, Partial differential equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969. MR 0445088
  • [2] Carlo Miranda, Sul teorema del massimo modulo per una classe di sistemi ellittici di equazioni del secondo ordine e per le equazioni a coefficienti complessi, Ist. Lombardo Accad. Sci. Lett. Rend. A 104 (1970), 736–745 (Italian). MR 296497
  • [3] Guido Stampacchia, Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier (Grenoble) 15 (1965), no. fasc., fasc. 1, 189–258 (French). MR 192177
  • [4] A. M. Il′in, A. S. Kalašnikov, and O. A. Oleĭnik, Second-order linear equations of parabolic type, Uspehi Mat. Nauk 17 (1962), no. 3 (105), 3–146 (Russian). MR 0138888
  • [5] O. A. Oleĭnik and E. V. Radkevič, Equations of second order with nonnegative characteristic form, Itogi Nauki. Mat. Anal. 1969, VINITI, Moscow, 1971; English transl., Plenum Press, New York, 1973.
  • [6] Murray H. Protter and Hans F. Weinberger, Maximum principles in differential equations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1967. MR 0219861
  • [7] M. H. Protter and H. F. Weinberger, A maximum principle and gradient bounds for linear elliptic equations, Indiana Univ. Math. J. 23 (1973/74), 239–249. MR 324204,
  • [8] Jean-Michel Bony, Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier (Grenoble) 19 (1969), no. fasc., fasc. 1, 277–304 xii (French, with English summary). MR 262881
  • [9] A. D. Aleksandrov, Investigations on the maximum principle. I, Izv. Vysš. Učebn. Zaved. Matematika 1958 (1958), no. 5 (6), 126–157 (Russian). MR 0133569

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35B45, 35D99, 35J15

Retrieve articles in all journals with MSC: 35B45, 35D99, 35J15

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society